Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 209, NWS Atlanta, GA

June 13, 2017Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 13, 2017, 10:20 PM EDT for Forsyth County, Fulton County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 10:20 PM EDT (02:20 UTC)
Expired
Jun 13, 2017, 10:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS52 KFFC 140220
SVRFFC
GAC117-121-140245-
/O.NEW.KFFC.SV.W.0209.170614T0220Z-170614T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1020 PM EDT TUE JUN 13 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Forsyth County in north central Georgia...
  Northeastern Fulton County in north central Georgia...

* Until 1045 PM EDT

* At 1019 PM EDT, a severe thunderstorm was located over Alpharetta,
  or 12 miles southwest of Cumming, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton, Brookwood
  and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3410 8411 3407 8412 3405 8410 3403 8412
      3403 8416 3400 8425 3399 8425 3397 8432
      3411 8442 3412 8437 3416 8436 3419 8432
      3419 8426 3422 8426 3423 8424
TIME...MOT...LOC 0219Z 220DEG 2KT 3409 8431 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:01 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 7:01 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
701 PM EDT Tue Jun 13 2017

.UPDATE...
Updated for the 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 330 PM EDT Tue Jun 13 2017/

SHORT TERM /Tonight through Wednesday Night/...

The ridge aloft continues over the forecast area with a weak short
wave stalled over the northern Gulf. This is keeping deep moisture
over much of the area...however the eastern section of the state
have been a bit drier as the surface high extended westward from the
Carolinas. This pattern is expected to change little through the
short term. The most likely areas of convection remain the
higher elevations and central zones...and capes and lifted index
values generally show this trend. Expect the thunderstorms to
diminish after sunset and have included no pops after 06z...however
would not be surprised to see a few showers last all night.

Temperatures should run more or less close to normal...depending on
location of showers and thunderstorms.

41

LONG TERM /Thursday through Tuesday/...

The continued trend through the extended period will be for warm,
humid, and unsettled weather. The chance for largely diurnal
convection will be enhanced during the Thursday and Friday timeframe
by troughing extending from the Carolinas. Good chances for
afternoon showers and thunderstorms will remain through the weekend
into early next week as a cold front begins to approach the area by
Monday. There remains considerable uncertainty regarding how far
southward the front (and any post-frontal reprieve from the
humidity) will be able to make it before stalling.

Please refer to the previous long-term discussion below for further
details.

RW

Previous LONG TERM Forecast Discussion /Wednesday Night through
Monday/...

The extended period begins Wednesday night with a deamplifying ridge
in the mid and upper levels and a lingering area of low pressure
across the Piedmont of the Carolinas. Leftover convection from
Wednesday should gradually wane through the night...before
redeveloping late Thursday morning. Although it is tough to
pinpoint greatest area of convective coverage given large diurnal
influence...a trough will likely extend south from the Carolina
low into the CWA which will likely aid the activity. Convection
will linger into the overnight areas and once again become
concentrated along the sfc trough as daytime heating aids buoyancy
on Friday.

Mid level pattern will be transiting to more of a weakly cyclonic
flow Friday into Saturday. Shortwave energy within this flow should
continue to spark convection across the CWA through the
weekend...with the highest coverage again expected during the
afternoon and evening hours when daytime heating is highest.

Towards the end of the extended...a mid level speed max diving south
from Canada should eject into the Great Lakes by early Monday. This
system will carry a cold front with it which is expected to approach
the area during the day Monday. Given the airmass in place...this
front should have no problem bringing more showers and thunderstorms
to at least north Georgia. 00z ECMWF has trended more along the 00z
GFS in sweeping the front across most...if not all of the CWA by
late Tuesday. Not totally convinced this boundary wont stall sooner
given the large displacement from the main parent low
even though the pattern seems rather progressive. At this point
it is hard to say whether a somewhat drier airmass will move in.
And far off into fantasy land...both models show the 1st tropical
system moving into the western Caribbean next week.

Kovacik

&&

.AVIATION...
00Z Update...
Only areas with convection are CSG and potentially AHN over the
next 1 to 2 hours. By later this evening most, if not all, of the
convection will have dissipated. Skies will remain VFR through the
forecast. There could be some SCT012 late tonight/early Wednesday
morning but this will lift quickly. Scattered convection will
develop late Wednesday morning and afternoon.

//ATL Confidence...00Z Update...
Medium on timing and coverage of convection Wednesday afternoon.
High on remaining elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  90  71  90 /  20  40  20  50
Atlanta         71  88  72  88 /  20  30  20  50
Blairsville     64  83  65  84 /  30  60  30  60
Cartersville    69  88  70  89 /  20  50  30  50
Columbus        71  88  72  89 /  20  40  20  50
Gainesville     69  86  71  87 /  20  50  30  50
Macon           70  89  71  90 /  20  30  20  50
Rome            69  89  70  90 /  20  50  30  40
Peachtree City  67  88  69  88 /  20  30  20  40
Vidalia         71  90  73  91 /  30  40  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....NListemaa
AVIATION...17
Hazardous weather outlook, Jun 13, 5:18 AM EDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
518 AM EDT Tue Jun 13 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
518 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening...especially across northeast
and western portions. A few of the storms could become strong
with the primary threats being gusty winds, frequent lightning and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms will be possible across the entire area
Wednesday through Monday, mainly during the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 13, 6:50 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
650 PM EDT TUE JUN 13 2017

GAZ016-023-132315-
Hall GA-White GA-
650 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HALL AND SOUTHERN
WHITE COUNTIES UNTIL 715 PM EDT...

At 649 PM EDT...a strong thunderstorm was over Clermont, or 8 miles
south of Cleveland...moving south at 3 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Minor flooding is possible.

Some locations in the path of this storm include
Clermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3454 8377 3448 8365 3437 8373 3445 8388
TIME...MOT...LOC 2249Z 054DEG 6KT 3448 8377

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 13, 9:52 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
952 PM EDT TUE JUN 13 2017

GAZ033-140215-
North Fulton GA-
952 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTH FULTON COUNTY
UNTIL 1015 PM EDT...

At 952 PM EDT...a strong thunderstorm was over Roswell, or 14 miles
northeast of Marietta. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell and Alpharetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3405 8418 3400 8420 3400 8425 3399 8426
      3397 8426 3396 8428 3397 8435 3399 8438
      3401 8440 3409 8442 3412 8436 3414 8436
TIME...MOT...LOC 0152Z 039DEG 3KT 3403 8432

WIND...40MPH
Special weather statement, Jun 13, 10:05 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1005 PM EDT TUE JUN 13 2017

GAZ032-140230-
Cobb GA-
1005 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COBB COUNTY UNTIL
1030 PM EDT...

At 1005 PM EDT...a strong thunderstorm was over Sandy Plains, or near
Marietta. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Kennesaw, Woodstock, Acworth, Fair Oaks, White Water Park,
Sweat Mountain, Sandy Plains and Kennesaw State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3408 8449 3407 8444 3395 8443 3392 8462
      3408 8466
TIME...MOT...LOC 0205Z 080DEG 3KT 3401 8453

WIND...40MPH
Special weather statement, Jun 13, 10:16 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1016 PM EDT TUE JUN 13 2017

GAZ022-033-140245-
North Fulton GA-Forsyth GA-
1016 PM EDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND SOUTHWESTERN
FORSYTH COUNTIES UNTIL 1045 PM EDT...

At 1016 PM EDT...a strong thunderstorm was over Alpharetta, or 12
miles southwest of Cumming...moving northeast at 5 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton, Berkeley
Lake, Brookwood and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3404 8412 3403 8417 3399 8419 3399 8420
      3400 8422 3400 8424 3399 8426 3397 8426
      3396 8430 3397 8433 3407 8442 3411 8442
      3413 8436 3418 8435 3419 8433 3419 8426
      3418 8426
TIME...MOT...LOC 0216Z 238DEG 4KT 3408 8430

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:52 PM EDTSpecial Weather StatementFFCForsyth23 min
Jun 13, 10:05 PM EDTSpecial Weather StatementFFCCobb25 min
Jun 13, 10:16 PM EDTSpecial Weather StatementFFCForsyth29 min
Jun 13, 10:32 PM EDTSpecial Weather StatementFFCCobb28 min
Jun 14, 1:02 PM EDTSpecial Weather StatementFFCPickens28 min
Jun 14, 2:17 PM EDTSpecial Weather StatementFFCWhite28 min
Jun 14, 3:14 PM EDTSpecial Weather StatementFFCTowns31 min
Jun 14, 4:01 PM EDTSpecial Weather StatementFFCWhite29 min
Jun 14, 4:19 PM EDTSpecial Weather StatementFFCGwinnett26 min
Jun 14, 4:29 PM EDTSpecial Weather StatementFFCUnion31 min
Jun 14, 5:10 PM EDTSpecial Weather StatementFFCUnion35 min
Jun 14, 5:20 PM EDTSpecial Weather StatementFFCBanks25 min
Jun 14, 5:22 PM EDTSpecial Weather StatementFFCUnion23 min
Jun 14, 5:24 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson36 min
Jun 14, 5:28 PM EDTSpecial Weather StatementFFCMurray32 min
Jun 14, 5:30 PM EDTSevere Thunderstorm WarningFFCBanks30 min
Jun 14, 5:40 PM EDTSpecial Weather StatementFFCFannin35 min
Jun 14, 6:02 PM EDTSpecial Weather StatementFFCBanks28 min
Jun 14, 6:04 PM EDTSpecial Weather StatementFFCMurray26 min
Jun 14, 6:11 PM EDTSevere Thunderstorm WarningFFCBanks, Madison38 min
Jun 14, 6:21 PM EDTSpecial Weather StatementFFCFannin24 min
Jun 14, 6:30 PM EDTSpecial Weather StatementFFCMadison30 min
Jun 14, 6:32 PM EDTSpecial Weather StatementFFCPickens28 min
Jun 14, 6:34 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Pickens27 min
Jun 14, 6:41 PM EDTSpecial Weather StatementFFCGilmer34 min
Jun 14, 6:43 PM EDTSevere Thunderstorm WarningFFCGilmer22 min
Jun 14, 6:55 PM EDTSpecial Weather StatementFFCDeKalb35 min
Jun 14, 7:14 PM EDTSpecial Weather StatementFFCCherokee31 min
Jun 14, 7:38 PM EDTSpecial Weather StatementFFCDawson37 min
Jun 14, 7:48 PM EDTSevere Thunderstorm WarningFFCCobb21 min
Jun 14, 7:51 PM EDTSpecial Weather StatementFFCCherokee24 min
Jun 14, 7:53 PM EDTSevere Thunderstorm WarningFFCCherokee26 min
Jun 14, 7:56 PM EDTSpecial Weather StatementFFCPaulding34 min
Jun 14, 7:59 PM EDTSevere Thunderstorm WarningFFCPaulding31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.